In 2006 I got on the antidepressant (SSRI) called zoloft after being off of it for almost two years. I was stressed out and feeling some slight depression. In retrospect it was nothing I couldn’t handle but I reached for what I thought was the quick fix. It was a huge mistake. After withdrawing from drugs like these after long-term use many people become sensitive to them. I had a very bad reaction to the drug when I got back on it with some dramatic physical symptoms for 3 months. I was woozy, had strange vision and terrible pressure and pain in my head. I never made the connection between the zoloft and the symptoms because my doctor didn’t. I stayed on zoloft until 2010.
In early 2010, the long-term use of the drug was doing strange things to me. My mind was slow. I wasn’t reacting well to stress, and I had anxiety. My doctor’s solution: increase your dose of zoloft. I had another bad reaction like I had in 2006 and it lasted another three months. My doctors were dismissive of the terrible pain I was in so it was left to me to figure out what was wrong with me. I erroneously came to the conclusion that I had an inner-ear infection. The tests, however, proved I didn’t.
In the mean time the doctors gave me the benzodiazepine called klonopin to suppress my nervous system. I didn’t know anything about benzos but it helped with the symptoms until they went away. I took .25 mg of klonopin every night to stabilize my vision and ease the pressure. After three months my bad reaction symptoms were gone and I decided to get off zoloft. I stayed on the klonopin while I tapered the zoloft for two months. I was irritable and had some anxiety but it was nothing I couldn’t handle.
Two months after I was off the zoloft I actually read about how dangerous these medications were and how so many people had the same problems I did while on antidepressants. I finally realized it was the zoloft all along. I also read about what long-term benzo use can do to you and decided I couldn’t put any more of that drug into my body. I cold-turkeyed the klonopin and went full force into the most unfathomable, agonizing pain and suffering I’ve ever experienced and never thought possible.
I had just received my master’s degree when this happened and was ready to launch into a career. Suddenly I found myself unable to work and at the mercy of my loved ones for support. It has been sixth months since I put any of those medications into my body and though I am much better, I still haven’t crossed any significant line where I can resume a normal life. I have disabling brain fog and inability to handle stress. I’m physically miserable with vibrations throughout my nerves, a general wooziness, head pressure, and loud tinnitus. My vision is so bad I am unable to read comfortably. I think my nervous system was already fragile and sensitive from coming off the zoloft which I think may have made the klonopin withdrawal even worse—a kindling effect. But I have no scientific basis for that whatsoever. It’s possible that this would have happened even without my zoloft use.
Here is a list of my symptoms:
Inability to concentrate
No short-term Memory
Short Attention Span
Speech Problems (Dysarthia)
Can’t Handle Stress, and Emotionally Sensitive
Fear, Anxiety, Panic Attacks, Paranoia
Depression, Suicidal Thoughts
Emotional Bluntness (Anhedonia)
Obsessive Thoughts/Songs Looping in Mind
Tight Pressure in Head
Cold, Clammy Forehead
Pressure, Pain, Burning and Popping in Ears
Vibration, Buzzing, and Tingling in Nerves and Muscles
Muscle Tension and Soreness
Grainy Vision and Flickering Lights (Visual Snow)
Pain behind Eyes
Visual Focusing Problems
Grinding/Clenching Teeth (Bruxism)
Bad Skin and Acne
Burning Sensation on Skin
Light, Sound, and Scent Sensitive
Weakness and Fatigue
Rapid Heart Rate
Clumsy and Incoordinated
Hair Thinning and Hair Loss
Some of these are gone. Some are better. And some are just as bad as their peak. I am still in hell albeit a slightly more manageable hell. My only advice for someone else facing this is to stay away from all medications that interact with the nervous system. That means supplements too. Eat every 2-3 hours. Stay hydrated. Stay away from stress and people who are not understanding of your condition. The only food which seems to cause a problem for me is white flour. Stay away from caffeine and alcohol. And don’t spend too much time in the withdrawal forums.
The serotonin receptors in Zoloft’s case, and the GABA receptors in Klonopin’s case, in the nervous system, become down-regulated by long-term use of the medication. It takes a very long time for the nervous system to repair this damage. These drugs violate and do harm to the body’s most delicate inner-workings and it strives for homeostasis. It created a new homeostasis around the drugs’ presence which thus required the drugs to maintain. It will take some time for it all to be corrected, but I’ve read many success stories about people who completely recovered so I am hopeful.
Many people don’t go through this. They have a short withdrawal or none at all despite years of using these medications. All I can say is it is probably genetic or has something to do with how we metabolize the drug or how adaptive our nervous systems are. General practitioners and psychiatrists are usually ignorant of this phenomenon which is part of the problem, but many neurologists and other researchers are aware and studying this problem.
I’ll be back to report on my progress from time to time and will give a more detailed analysis of the whole experience when it is finally over.